Kentucky, 2006

Hail in Kentucky, May 19, 2006

May 19, 2006 · NWS LMK · 8 events in 7 counties and zones

8 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at May 19, 10:03 PM EST, 47 minutes earlier.

Area forecast discussion, May 19, 10:03 PM EST, 47 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LOUISVILLE KY
1103 PM EDT FRI MAY 19 2006

.UPDATE...
QUICK UPDATE TO BUMP POPS UP IN THE LEX ZONE. LOOKS LIKE SCT WARM
ADVECTION SHOWERS AND EMBEDDED TSRA SHOULD CONTINUE FOR AT LEAST
THE NEXT COUPLE HOURS IN THE BLUEGRASS. REST OF FCST UNCHANGED.

CS

&&

.PREV DISCUSSION... (ISSUED 1000 PM EDT FRI MAY 19 2006)

EVENING UPDATE...

LOW PRESSURE OVER NRN MO WILL SLIDE TO THE SOUTHEAST TONIGHT. WARM
FRONT EXTENDS FROM SFC LOW TO JUST EAST OF PADUCAH AND INTO TN.
SPOTTY SHOWERS/STORMS HAVE DEVELOPED ALONG WARM FRONT NEAR IL/KY
LINE AND SW OF NASHVILLE. OTHER AREA OF SHWRS LOCATED FROM NRN IL
TO ERN KY IN RESPONSE TO UPPER LEVEL DIVERGENCE. A WEAK SHORTWAVE
IS ALSO DIVING SEWD INTO NRN MO THAT MAY HELP GENERATE AN MCS
ALONG THE WARM FRONT IF CAPPING FROM ACARS SOUNDINGS CAN BE
OVERCOME. NAM/GFS/WRF INDICATE THAT THIS MCS WILL GENERATE
SOMETIME BETWEEN NOW AND MIDNIGHT EDT...AND WILL MOVE SOUTHEAST
ACROSS MAINLY MY WRN CWA AND INTO TN BY 4 OR 5 AM EDT. GIVEN 40KT
BULK SHEAR...BOWING SEGMENTS/EMBEDDED SUPERCELLS ARE POSSIBLE
WITHIN THIS POTENTIAL MCS. OTHERWISE...ISENTROPIC LIFT/WAA
SHWR/STRMS WILL ALSO BE POSSIBLE AHEAD OF WESTERLY 40KT LLJ AND
COULD ENHANCE ANY ACTIVITY OVER THE AREA.

FOR CENTRAL AND EASTERN CWA...BASICALLY LOOKING AT ELEVATED
THUNDER WITH SMALL HAIL POTENTIAL FOR CONVECTION AHEAD OF
APPROACHING WARM FRONT. WILL PROBABLY BE TOO DECOUPLED FOR WIND
GUSTS. AS FOR THE WESTERN CWA...THESE LOCATIONS COULD GET INTO THE
WARM SECTOR...AS NEGATIVE SFC LIS ARE CLOSING IN ON THE FAR WRN
CWA. IF THIS MCS DOES DEVELOP...IT COULD BE CAPABLE OF PRODUCING
DAMAGING WINDS AND TO A LESSER EXTENT LARGE HAIL. MOST OF THIS
ACTIVITY WOULD BE IN PADUCAHS CWA...HOWEVER LOCATIONS SOUTHWEST
OF A LINE FROM OHIO COUNTY TO MONROE COUNTY HAVE BEEN OUTLOOKED.
HAVE THE HIGHEST POPS IN THESE SWRN CWA LOCATIONS...TAPERING OFF
TOWARD SUNRISE.

MADE SOME ADJUSTMENTS TO DEWPOINT/CLOUD/TEMP GRIDS. RAISED TEMPS
AND DEWS OVERNIGHT...AND BASICALLY CLEAR OUT THE CLOUDS BY
SUNRISE...EXCEPT FOR FAR SOUTHERN KY.

UPDATE OUT IN A FEW.

AL

PREV DISCUSSION...

SHORT TERM (TONIGHT AND SATURDAY)

SCATTERED SHOWERS DEVELOPED OVER WESTERN KENTUCKY THIS MORNING AND
BY EARLY AFTERNOON HAD MOVED EAST INTO CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA. TEMPERATURES HAVE RISEN INTO THE LOWER 70S ACROSS
THE WEST AND TO NEAR 70 OVER THE EASTERN PARTS OF CENTRAL KENTUCKY.

A WARM FRONT WILL MOVE NORTH INTO WEST KENTUCKY THIS EVENING AND
WILL BE THE FOCUS FOR THUNDERSTORMS ACROSS CENTRAL KENTUCKY TO THE
NORTH OF THE FRONT. LOW PRESSURE OVER SOUTHERN MINNESOTA WILL DROP
SOUTH ALONG THE FRONT AND THERE WILL BE A GOOD CHANCE OF
THUNDERSTORMS OVER THE SOUTHERN AND WESTERN PARTS OF THE FORECAST
AREA OVERNIGHT. AN UPPER LEVEL JET TRACKING ACROSS THE AREA WILL
PROVIDE ADDITIONAL LIFT ACROSS THE SOUTH. INSTABILITY WILL ALSO BE
GREATER OVER THE SOUTH...CLOSER TO THE SURFACE FRONTAL BOUNDARY.

ACROSS THE NORTH AND NORTHEAST SECTIONS WILL KEEP POPS IN THE 30
PERCENT RANGE.

THE BIG QUESTION IS SATURDAY AND HOW FAR SOUTH THE PRECIPITATION
WILL BE.  AS THE LOW TRACKS EAST...A COOL FRONT TRAILING FROM THE
LOW WILL DROP SOUTHEAST INTO TENNESSEE. THE MAIN PROBLEM IS HOW FAR
SOUTH AND HOW MUCH PRECIPITATION IN SOUTHERN KENTUCKY.

THE NAM TAKES THE PRECIPITATION SOUTH OF CENTRAL KENTUCKY WHILE THE
GFS KEEPS SCATTERED SHOWERS OVER THE SOUTHERN HALF OF THE REGION AND
DELAYING THE BIG PUSH OF DRIER AIR UNTIL THE EARLY PART OF THE WEEK.
BELIEVE THE NAM IS A LITTLE TOO FAR SOUTH AND GFS A LITTLE SLOW IN
BRINGING AN END TO THE RAIN. WILL LEAVE A LOW CHANCE OF SHOWERS OVER
THE SOUTHERN PARTS OF CENTRAL KENTUCKY THROUGH THE DAY ON SATURDAY.
THE NORTH SHOULD BE DRY. THE NORTH WILL SEE A LITTLE MORE SUN THAN
THE SOUTH.

SCHOLZ

LONG TERM (SATURDAY NIGHT THROUGH FRIDAY)...

SATURDAY NIGHT THROUGH MONDAY NIGHT...

ANOTHER IN THE SERIES OF SHORT WAVES WILL DROP INTO THE BASE OF
THE MEAN UPPER LEVEL TROUGH LOCATED OVER THE EASTERN UNITED STATES
DURING THIS FORECAST PERIOD. THE ISSUE WILL BE WHERE A WEAK BOUNDARY
BECOMES STATIONARY SATURDAY NIGHT. BOTH THE NAM AND GFS KEEP THE
FRONT LOCATED ACROSS THE NORTHERN PORTION OF TENNESSEE BUT MANY
TIMES THE MODELS ARE A LITTLE FAR SOUTH. WE WILL HOLD ONTO LOW
CHANCE POPS ACROSS THE SOUTHERN CWFA SATURDAY NIGHT AND SUNDAY. WITH
THE LOW ROTATING THROUGH THE TROUGH, ANOTHER COLD FRONT WILL SWEEP
ACROSS THE LOWER OHIO VALLEY SUNDAY AFTERNOON. THE GFS, NAM, AND
SREF ENSEMBLES KEEP PRECIPITATION WITH THIS FRONT EAST OF THE
FORECAST AREA SO WE WILL KEEP THE NORTHERN PORTION OF THE CWFA DRY
SUNDAY. COOL HIGH PRESSURE WILL COVER THE REGION MONDAY WITH THE
COLD FRONT DROPPING SOUTH INTO TENNESSEE.

MAV AND MET FORECAST NUMBERS ARE SIMILAR AND HAVE USED A BLEND WITH
THIS FORECAST PACKAGE.

TUESDAY THROUGH FRIDAY...

THE UPPER LEVEL TROUGH WILL LIFT TO THE NORTHEAST AND RIDGING WILL
BUILD INTO THE OHIO AND TENNESSEE VALLEYS. MID RANGE GFS AND ECMWF
DO SHOW SHORT WAVE ENERGY MOVING THROUGH THE FLOW LATE IN THE
PERIOD. THE GFS BRINGS THIS SYSTEM ACROSS THE REGION THURSDAY AND
WE WILL MENTION LOW CHANCE POPS.

HAVE USED THE GFS ENSEMBLE AVERAGE TEMPERATURES WHICH INDICATE A
GRADUAL WARMING TREND THROUGH THE END OF THE WEEK. --JA

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&
Hazardous weather outlook, May 19, 9:07 PM EST, 1 hour 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1007 PM EDT FRI MAY 19 2006

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-200830-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
907 PM CDT FRI MAY 19 2006 /1007 PM EDT FRI MAY 19 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...OVERNIGHT.

AN APPROACHING LOW PRESSURE SYSTEM IS EXPECTED TO GENERATE SHOWERS
AND THUNDERSTORMS ACROSS THE OUTLOOK AREA OVERNIGHT. MOST
THUNDERSTORMS THAT OCCUR WOULD BE CAPABLE OF PRODUCING HEAVY RAIN
AND DANGEROUS LIGHTNING. THERE IS ALSO A CHANCE FOR SEVERE
THUNDERSTORMS WEST OF A LINE FROM OHIO COUNTY DOWN TO MONROE
COUNTY IN KENTUCKY. ISOLATED LARGE HAIL AND DAMAGING WINDS WILL BE
THE BIGGEST THREATS. THE BEST CHANCE FOR ANY THUNDERSTORM ACTIVITY
WILL BE BETWEEN MIDNIGHT AND 4 AM EDT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY ACROSS SOUTH CENTRAL
KENTUCKY AND AGAIN THURSDAY. AT THIS TIME...NO ORGANIZED SEVERE
WEATHER IS ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SEVERE WEATHER OVERNIGHT.

AL

In the hours before

Special weather statement, May 19, 5:05 PM EST, 5 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
605 PM EDT FRI MAY 19 2006

KYZ071>073-192245-
ALLEN-SIMPSON-WARREN-
505 PM CDT FRI MAY 19 2006

...STRONG THUNDERSTORMS ACROSS FAR SOUTHERN KENTUCKY...

AT 500 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES SOUTHWEST OF
BOWLING GREEN TO 7 MILES NORTH OF FRANKLIN TO FRANKLIN...OR ALONG A
LINE EXTENDING FROM 9 MILES SOUTHWEST OF BOWLING GREEN TO 12 MILES
SOUTHWEST OF BOWLING GREEN TO 16 MILES SOUTHWEST OF BOWLING GREEN...
AND MOVING SOUTHEAST AT 35 MPH.

FREQUENT DEADLY LIGHTNING...HEAVY RAIN WITH RAINFALL RATES OF
AROUND ONE INCH PER HOUR...SMALL PEA OR MARBLE SIZE HAIL...AND GUSTY
WINDS OF AROUND 30 MPH...ARE EXPECTED WITH THESE STORMS.

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO FOR
LATER UPDATES AND POSSIBLE WARNINGS.

AL
Special weather statement, May 19, 10:33 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1133 PM EDT FRI MAY 19 2006

KYZ074>076-200400-
BARREN-METCALFE-MONROE-
1033 PM CDT FRI MAY 19 2006

...STRONG STORM MOVING SOUTH OF THE CUMBERLAND PARKWAY...

AT 1030 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 6 MILES SOUTH OF GLASGOW...OR 27 MILES NORTH OF
LAFAYETTE...AND MOVING EAST SOUTHEAST AT 50 MPH.

OCCASIONAL LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS OF AROUND ONE
INCH PER HOUR...SMALL PEA OR MARBLE SIZE HAIL...AND GUSTY WINDS OF
AROUND 35 TO 40 MPH... ARE EXPECTED WITH THIS STORM.

LOCATIONS IN SOUTHEASTERN BARREN...SOUTHERN METCALFE...AND NORTHERN
MONROE COUNTIES ARE LIKELY TO SEE THIS STORM.

CS

The radar

The Louisville radar (KLVX), 93 km away, was scanning. The volume nearest the first event began at 03:48 UTC.

Open the radar archive at this moment

Event by event

8 hail. Local standard time, as filed.

Hail, Edmonson

When
May 19, 10:50 PM EST
Where
Edmonson County, Brownsville
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.183, -86.267

Hail, Barren

When
May 19, 11:03 PM EST
Where
Barren County, 2 mi S of Glasgow
Measured
1 in hail
Reported by
BROADCAST MEDIA
Coordinates
36.950, -85.900

Hail, Butler

When
May 19, 11:17 PM EST
Where
Butler County, 4 mi S of Morgantown
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.167, -86.700

Hail, Barren

When
May 19, 11:20 PM EST
Where
Barren County, 3 mi S of Glasgow
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.933, -85.900

Hail, Clinton

When
May 19, 11:23 PM EST
Where
Clinton County, 1 mi S of Albany
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.667, -85.133

Hail, Warren

When
May 19, 11:34 PM EST
Where
Warren County, Bowling Green
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.983, -86.433

Hail, Metcalfe

When
May 19, 11:36 PM EST
Where
Metcalfe County, Summer Shade
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.883, -85.700

Hail, Monroe

When
May 19, 11:42 PM EST
Where
Monroe County, 2 mi NE of Tompkinsville
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.717, -85.650

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2006Every state in 2006This day in weather historyWarnings in Kentucky, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5507101, 5507108, 5507102, 5507104, 5507103, 5507105, 5507106, 5507107.